Alert archive / Washington / River Flood Warnings in 2021
River Flood Warning 99, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Dec 11, 2021, 5:32 AM PST for Mason County, Washington. It took effect at Dec 11, 2021, 8:00 AM PST. It was in force for 27 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 11, 2021, 5:32 AM PST (13:32 UTC)
- In effect from
- Dec 11, 2021, 8:00 AM PST
- Expired
- Dec 12, 2021, 11:14 AM PST
- In force
- 27 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Mason County, WA
The radar
The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 17.54 ft at Dec 11, 2021, 12:00 PM PST.
- Action stage
- 15 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 17.5 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
275
WGUS46 KSEW 111332
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
532 AM PST Sat Dec 11 2021
...The National Weather Service in Seattle WA has issued a Flood
Warning for the following rivers in Washington...
Skokomish River At Potlatch affecting Mason County.
.Heavy rainfall overnight and through today will lead to continued
rises and flooding on the Skokomish River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov.
The next statement will be issued by this afternoon at 130 PM PST.
&&
WAC045-112145-
/O.NEW.KSEW.FL.W.0099.211211T1600Z-211213T0519Z/
/SRPW1.2.ER.211211T1600Z.211212T0000Z.211212T2018Z.NO/
532 AM PST Sat Dec 11 2021
...FLOOD WARNING IN EFFECT FROM THIS MORNING THROUGH SUNDAY
EVENING...
* WHAT...Moderate flooding is forecast.
* WHERE...Skokomish River At Potlatch.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 17.5 feet, the Skokomish River will cause moderate
flooding, with deep and quick flood waters inundating some
residential areas, many roads, and much of the farm land in the
Skokomish Valley. Inundated roads include the Skokomish Valley
road, Bourgault Road West, Purdy Cutoff Road, and Highway 106.
* ADDITIONAL DETAILS...
- At 5:00 AM PST Saturday the stage was 16.0 feet.
- Forecast...The river is expected to rise above flood stage
this morning to a crest of 17.7 feet late this afternoon. It
will then fall below flood stage early tomorrow afternoon.
- Flood stage is 16.5 feet.
- Flood History...This crest compares to a previous crest of
17.6 feet on 10/20/2003.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
4721 12321 4738 12340
$$
124 follow-up statements
354
WGUS86 KSEW 112104
FLSSEW
Flood Statement
National Weather Service Seattle WA
104 PM PST Sat Dec 11 2021
...The Flood Warning continues for the following rivers in
Washington...
Skokomish River At Potlatch affecting Mason County.
.Heavy rain overnight caused the Skokomish River to rise above flood
stage this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by this evening at 900 PM PST.
&&
WAC045-120515-
/O.CON.KSEW.FL.W.0099.000000T0000Z-211213T0519Z/
/SRPW1.2.ER.211211T1600Z.211212T0000Z.211212T2018Z.NO/
104 PM PST Sat Dec 11 2021
...FLOOD WARNING REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
SUNDAY EVENING...
* WHAT...Moderate flooding is forecast.
* WHERE...Skokomish River At Potlatch.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 17.5 feet, the Skokomish River will cause moderate
flooding, with deep and quick flood waters inundating some
residential areas, many roads, and much of the farm land in the
Skokomish Valley. Inundated roads include the Skokomish Valley
road, Bourgault Road West, Purdy Cutoff Road, and Highway 106.
* ADDITIONAL DETAILS...
- At 1:00 PM PST Saturday the river was cresting just above
17.5 feet.
- Forecast...The river is cresting early this afternoon and
will recede through this evening, likely dropping below flood
stage overnight.
- Flood stage is 16.5 feet.
- Flood History...This crest compares to a previous crest of
17.6 feet on 10/20/2003.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
4721 12321 4738 12340
$$
19723
WGUS86 KSEW 120444
FLSSEW
Flood Statement
National Weather Service Seattle WA
844 PM PST Sat Dec 11 2021
...The Flood Warning continues for the following rivers in
Washington...
Skokomish River At Potlatch affecting Mason County.
.The river will recede tonight and fall below flood stage Sunday
morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by late tonight at 445 AM PST.
&&
WAC045-121245-
/O.EXT.KSEW.FL.W.0099.000000T0000Z-211212T2012Z/
/SRPW1.1.ER.211211T1600Z.211211T2215Z.211212T1112Z.NO/
844 PM PST Sat Dec 11 2021
...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Skokomish River At Potlatch.
* WHEN...Until early tomorrow afternoon.
* IMPACTS...At 16.5 feet, the Skokomish River will cause widespread
flooding of pasture lands, with water flowing quickly over West
Bourgault Road and Skokomish Valley Road.
* ADDITIONAL DETAILS...
- At 8:15 PM PST Saturday the stage was 17.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:15 PM PST Saturday was 17.5 feet.
- Forecast...The river is expected to fall below flood stage
late tonight and continue falling to 15.9 feet Monday
morning.
- Flood stage is 16.5 feet.
- Flood History...This crest compares to a previous crest of
17.2 feet on 12/17/2001.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
4721 12321 4738 12340
$$
16844
WGUS86 KSEW 121229
FLSSEW
Flood Statement
National Weather Service Seattle WA
429 AM PST Sun Dec 12 2021
...The Flood Warning continues for the following rivers in
Washington...
Skokomish River At Potlatch affecting Mason County.
.The Skokomish River continues to gradually fall today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by this afternoon at 1215 PM PST.
&&
WAC045-122015-
/O.CON.KSEW.FL.W.0099.000000T0000Z-211212T2012Z/
/SRPW1.1.ER.211211T1600Z.211211T2215Z.211212T1359Z.NO/
429 AM PST Sun Dec 12 2021
...FLOOD WARNING REMAINS IN EFFECT FROM EARLY THIS MORNING THROUGH
THIS AFTERNOON...
* WHAT...Minor flooding is occurring.
* WHERE...Skokomish River At Potlatch.
* WHEN...Until this afternoon.
* IMPACTS...At 16.5 feet, the Skokomish River will cause widespread
flooding of pasture lands, with water flowing quickly over West
Bourgault Road and Skokomish Valley Road.
* ADDITIONAL DETAILS...
- At 4:00 AM PST Sunday the stage was 16.7 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:00 AM PST Sunday was 17.5 feet.
- Forecast...The river is expected to continue gradually
falling today, dropping below flood stage late this morning.
- Flood stage is 16.5 feet.
- Flood History...This crest compares to a previous crest of
16.7 feet on 01/04/2003.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
4721 12321 4738 12340
$$
12518
WGUS86 KSEW 121914
FLSSEW
Flood Statement
National Weather Service Seattle WA
1114 AM PST Sun Dec 12 2021
...The Flood Warning is cancelled for the following rivers in
Washington...
Skokomish River At Potlatch affecting Mason County.
.The Skokomish River is below flood stage and will continue to
gradually fall today.
WAC045-122015-
/O.CAN.KSEW.FL.W.0099.000000T0000Z-211212T1914Z/
/SRPW1.1.ER.211211T1600Z.211211T2215Z.211212T1359Z.NO/
1114 AM PST Sun Dec 12 2021
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Skokomish River At Potlatch.
* ADDITIONAL DETAILS...
- At 11:15 AM PST Sunday the river was below flood stage at
Potlatch at 16.3 feet and falling.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:00 AM PST Sunday was 17.5 feet.
- Forecast...The river is expected to continue to fall.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
4721 12321 4738 12340
$$
19What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Dec 11, 3:40 AM PST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 11, 3:40 AM PST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
340 AM PST Sat Dec 11 2021
.SYNOPSIS...Strong frontal system remains across the region this
morning with gusty winds and heavy mountain snow and lowland rain
continuing this morning. A cool upper level trough will remain
over the region through much of the next week, maintaining widespread
showers and low snow levels.
&&
.SHORT TERM /TODAY THROUGH MONDAY/...Heavy precipitation and
strong winds continue across much of Western Washington as a
strong frontal system remains stretched across the region. Already
in the last 12 or so hours, about a foot of snow already measured
at Hurricane Ridge and Stevens Pass, with even more up around
Mount Baker. Meanwhile, the lower elevations of the Olympics and
areas near the northern coast have picked up on the order of
1.5-3 inches of rain over the last 12 hours. This has resulted in
some sharp rises on rivers in these areas - see the hydrology
section for more details.
In addition to the precipitation, the other big story this morning
has been the strong winds. As expected, locations along the
Pacific coast and portions of the northern interior closest to the
water have seen the strongest gusts with a peak wind of 58 mph at
Bellingham airport, 57 at Port Townsend, and many locations along
the coastline into the 50-55 mph range. Closer to the Seattle
area, Paine Field in Everett recorded a peak wind of 46 mph, as
did Naval Air Station Whidbey Island, while Sea-Tac airport
reached 44 mph. All of these winds are as of 3 AM this morning,
with a few more hours of advisory strength gusts possible across
the interior through mid-morning ahead of the approaching cold
front. The wind will then ease, but breezy conditions can be
expected through much of the day. Expect a total of 1.5-3 feet of
snow across the Cascades and Olympics, with the winter storm
warning remaining in effect through early Sunday morning.
Continued showers are expected into Sunday and Monday with onshore
flow continuing to provide enhancement in the shower activity over
the mountains. Have maintained a mention of the potential for
thunderstorms over the waters and near the coast late Saturday and
also Sunday, with the best chances Sunday afternoon with the
arrival of a passing shortwave. With ensemble guidance remaining
in strong agreement that the upper trough will remain just
offshore Monday and into early Tuesday, this will maintain a cool
and cloudy trend with ongoing showers. Cullen
.LONG TERM /TUESDAY THROUGH FRIDAY/...Not much change to the
overall pattern into Tuesday with the ensembles continuing to
maintain an upper trough off the Pacific coast into Tuesday. This
will again maintain showers and cooler temperatures - and lower
snow levels - through the early part of next week. With some
indication of developing offshore flow, and the trough finally
pushing south and east across the region, expect another round of
increased precipitation late Tuesday into Wednesday. Depending on
the timing of this trough, there will remain some potential for
snow or rain/snow mix across portions of the lowlands at times.
Needless to say, certainty in the details of timing and amount of
any potential lowland snow remains low, but the most likely
scenario would be for some light snow at times during the
overnight hours during the first portion of the long term period.
For the second half of next week, ensembles support a shift more
of a ridge Thursday and perhaps into Friday, though it may remain
weak enough to maintain at least some potential for the next round
of precipitation to enter Western Washington so still some mention
of rain/mountain snow chances in the forecast. PoPs then increase
again late Friday into next Saturday as another disturbance
reaches the region. Cullen
&&
.AVIATION...Vigorous frontal system moving through Western
Washington this morning with strong west-southwest flow aloft.
The air mass is moist and will become somewhat unstable in the post-
frontal air mass. Widespread MVFR ceilings in rain this morning are
expected to lift to VFR at times mid-afternoon through early evening
as precipitation becomes showery. Areas of MVFR in showers continue
into tonight as an upper trough moves across the region. Strong
southerly surface winds will ease this afternoon.
KSEA...MVFR in rain continuing through the morning. A mix of MVFR
and VFR in scattered showers expected mid afternoon into this
evening. Surface wind southerly 20-30 gusting 35 knots becoming
southwest generally 10-20 knots midday. 27
&&
.MARINE...A vigorous frontal system will move through the area
this morning with full southerly gales. Periods of blustery winds
will occur over the weekend as somewhat organized bands of showers
move through but by late in the weekend gradients will become fairly
light as a large low pressure trough along the West Coast weakens
into early next week. Seas will build to 14 to 18 feet over the
weekend then subside again early next week. 19/27
&&
.HYDROLOGY...Two to four inches of precipitation over the mountains
tonight through Sunday morning will allow area rivers to rise,
with particular attention on the Skokomish River in Mason County,
as well as rivers across portions of Grays Harbor, Thurston, and
Lewis counties. Snow levels remain around 3,500 ft, which should
preclude more widespread river flooding with this event.
Nevertheless, expect sufficient precipitation to bring the
Skokomish to flood stage later this morning and the Newaukum near
Chehalis this afternoon. While additional rises are expected on
the lower reaches of several other rivers, no other river
flooding is expected outside of these areas, nor is additional
river flooding expected through the next seven days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 10 AM PST this morning for Bellevue and
Vicinity-Bremerton and Vicinity-East Puget Sound Lowlands-
Everett and Vicinity-Hood Canal Area-Lower Chehalis Valley
Area-Seattle and Vicinity-Southwest Interior-Tacoma Area.
Flood Watch through this evening for Cascades of Pierce and
Lewis Counties-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Southwest Interior.
Winter Storm Warning until 4 AM PST Sunday for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties-Olympics.
High Wind Warning until 4 AM PST early this morning for
Admiralty Inlet Area-Central Coast-North Coast-San Juan
County-Western Skagit County-Western Whatcom County.
PZ...Small Craft Advisory until 4 PM PST Sunday for Grays Harbor Bar.
Gale Warning until 10 PM PST this evening for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Warning until 9 PM PST this evening for Central U.S. Waters
Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
Juan De Fuca-West Entrance U.S. Waters Strait Of Juan De
Fuca.
Small Craft Advisory from 7 AM this morning to 4 AM PST Sunday
for Admiralty Inlet-Northern Inland Waters Including The
San Juan Islands.
Gale Warning until 7 AM PST this morning for Admiralty Inlet-
Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory from 10 AM this morning to 4 AM PST Sunday
for Puget Sound and Hood Canal.
Gale Warning until 10 AM PST this morning for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 2:23 AM PST | Small Craft Advisory | SEW | 3 days | |
| Dec 11, 9:28 AM PST | Coastal Flood Advisory | SEW | San Juan | 4 hr |
Nearby
River Flood Warnings in Washington, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.